A 64-Year-Old Male With Lung Cancer - Episode 6

Experience With Amivantamab and Mobocertinib in EGFR Exon 20 Insertion–Positive NSCLC

Expert Joel Neal, MD, PhD, shares personal experience and highlights adverse event management strategies with amivantamab and mobocertinib in EGFR exon 20 insertion–positive NSCLC.

Transcript:

Joel Neal, MD, PhD: I have experience using both of these in the FDA-approved indication in the second-line setting as well as some clinical trial experience with these agents as well. In my experience with amivantamab, I discuss the infusion-related reactions, and they’re fairly manageable with standard infusion-reaction monitoring, as well as therapy. The package insert provides a lot more information on that.

As far as the rash, the paronychia, [and] some of the other adverse effects, I usually manage these in much the same way I do for other EGFR TKIs [tyrosine kinase inhibitors], such as osimertinib, erlotinib, afatinib. First, I recommend that patients use moisturizers [on their] face, chest, and back. The moisturizers that come in a jar and are very thick are the ones that I say, go out and get those over the counter. [Get] whatever is your favorite based on smell and texture and use it [on your] face, chest, and back every time after bathing, preferably twice a day. I suspect our patient who’s a 64-year-old man who likes to have the occasional beer with his friends may not be a big moisturizer, but I would encourage him to maybe have his partner help him with that. Moisturizing is key to preventing the rash [as it] is mediated by dry skin.

Beyond that, sometimes we’ll use topical antibiotics, such as clindamycin, again, [on the] face, chest, and back, and sometimes we need oral antibiotics. [Using] cephalexin twice a day is relatively effective in helping prevent the more pustular rash. We work in close concert with our supportive dermatologic oncologists. We’re really fortunate at Stanford [University] to have a great dermato-oncology program, and they have a lot of advice [to] give patients to help manage this rash and help monitor. I’ll often refer patients to them, just prophylactically, preventively, so that they can get some of that education. That’s been very helpful.

In my experience, I haven’t had too many problems with the laboratory abnormalities with amivantamab. Increased ALT [alanine aminotransferase] has been reported. Of course, fatigue can be a part of any treatment, and sometimes dose holds or dose reductions can be effective for that. And then peripheral edema, which is one of these MET inhibitor-related adverse effects, can be refractory and worse for some patients. Leg elevation, compression stockings, sometimes things like furosemide, diuretics, can be effective, but sometimes the edema, if severe, can be refractory to that too. Usually, there’s not too much of a problem in my experience with the amivantamab. [For] more patients, it’s about the rash of the skin, the paronychia occasionally. For paronychia, bleach soaks can be helpful. A teaspoon to a tablespoon of bleach and warm water, soaking for 15 to 20 minutes every single night of [the] toes or hands can help reduce the bacteria load on the skin and really help with that.

For mobocertinib, I’ve had a fair amount of experience as well in managing this. It is started at 150 mg orally daily, which is close to the maximally tolerated dose. In my experience, some patients have a lot of issues with diarrhea, and some patients tolerate the initial starting dose very well. I do prescribe patients loperamide off the bat and say take up to 6 pills a day to manage the diarrhea. Try to avoid dose reductions of mobocertinib because I think it’s more effective at the 160-mg dose than trying to reduce it.

For the rash, do all the same rash monitoring and management that we do for amivantamab, other EGFR TKIs, and antibodies. Then for QT monitoring, my preference is to do a baseline EKG [electrocardiogram], and to do an EKG somewhere around 2 to 3 weeks with a steady visit, and some laboratory tests to make sure that the QT hasn’t gone up. Then somewhere around 2 months, I’ll also do a baseline echocardiogram. It’s been rarely reported that EF [ejection fraction] can decrease from mobocertinib, but in my experience, it’s not so much of a problem.

[We do] EKG monitoring, and then as long as somebody’s not starting new QT-prolonging medications, [we’ll] usually stop the EKG monitoring after once or twice. For echocardiograms, plus or minus around 2 months. I haven’t decided for sure whether I’m going to do echocardiograms. It probably will have to do with the risk factors of the patients and whether I’m worried about them.

In my experience, mobocertinib also can be well tolerated, but it is possible to reduce the dose that comes as 40-mg pills, that can go to 3 pills daily, or even 2 pills daily, if necessary for adverse effects that are severe. But I would encourage dose intensity for both of these agents whenever possible and supportive management first.

Transcript edited for clarity.